MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Unspecified Infection (1930); Inflammation (1932); Pain (1994); Fluid Discharge (2686)
Date of Event 04/01/2008
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal mdl* it was reported that, 4 weeks after the left hip resurfacing primary surgery performed on (b)(6) 2008, the patient started having pain, redness, increasing erythema and an unspecified infection.The patient was brought semi-urgently to the operating room for irrigation, debridement, and cultures of the hip.No devices were explanted.The patient was awakened and brought to the recovery room in satisfactory condition.The patient's infection was treated with these procedures, as well as with the use of a course of antibiotics.
 
Additional Manufacturer Narrative
G3, h2, h3, and h6: it was reported that after a left hip resurfacing primary surgery, the patient started having pain, redness, increasing erythema and an unspecified infection.As of today, the implanted devices all of which were used in the treatment remain implanted and therefore cannot be evaluated.Additional information has been requested for this complaint but has not become available.A review of the complaint history for the bhr cup and bhr head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the bhr head and cup.This will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.It was also confirmed that all devices were sterilized.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The pain, increasing erythema, and mild drainage may be consistent with the reported post-op infection; however, the root cause of the infection cannot be confirmed.The infection is highly likely of an exogenous nature and there is no evidence that our product contributed to the infection.It cannot be concluded that the post-op infection is associated with a mal-performance of the implant.The patient impact beyond the irrigation and debridement and post-op convalescence period cannot be determined.Without further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated a2: patient information available.D10: add concomitants.H6: update codes.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key12250101
Report Number3005975929-2021-00363
Device Sequence Number4441276
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2015
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2012
Device Catalogue Number74120150
Device Lot Number078277
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer11/03/2021
Initial Report FDA Received Date07/29/2021
Supplement Report FDA Received Date11/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RESURFACING FEMORAL HEAD 42MM/077834
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age40 YR